Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Tucson, AZ

July 27, 2013Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2013, 11:18 AM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2013, 11:18 AM MST (18:18 UTC)
Expired
Jul 27, 2013, 2:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WGUS55 KTWC 271818
FFWTWC
AZC019-021-272115-
/O.NEW.KTWC.FF.W.0025.130727T1818Z-130727T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  EXTREME SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 215 PM MST

* AT 1105 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND LOCAL 
RAIN GAUGES INDICATED THAT HEAVY RAINS HAVE OCCURRED THAT WILL BRING 
ABOUT FLASH FLOODING FROM A THUNDERSTORM OVER THE CATALINA 
MOUNTAINS. ADDITIONAL RAINS OF AN INCH OR TWO ARE POSSIBLE ON TOP OF 
THE ONE TO TWO INCHES THAT HAS ALREADY FALLEN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT   
LEMMON/SUMMERHAVEN AND THE SABINO CANYON DRAINAGE WHERE SIGNIFICANT 
RISES ARE LIKELY ON THE SABINO CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS AND LOCAL ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3247 11082 3253 11075 3248 11073 3242 11067
      3236 11065 3234 11071 3235 11078 3236 11089

$$

CERNIGLIA
2 follow-up statements
582 
WGUS75 KTWC 272009
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
109 PM MST SAT JUL 27 2013

AZC019-021-272115-
/O.CON.KTWC.FF.W.0025.000000T0000Z-130727T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
109 PM MST SAT JUL 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
EXTREME SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 1252 PM MST...EVEN THOUGH THE HEAVY RAIN HAS ENDED OVER THE 
CATALINA MOUNTAINS...THE FLASH FLOOD WARNING REMAINS IN AFFECT. THIS 
IS DUE TO THE CONCERN OF SIGNIFICANTLY ELEVATED STREAM FLOWS AS THE 
WATER DRAIN OFF THE MOUNTAINS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
LEMMON/SUMMERHAVEN AND SABINO CREEK.

LAT...LON 3247 11082 3253 11075 3248 11073 3242 11067
      3236 11065 3234 11071 3235 11078 3236 11089

$$

CERNIGLIA
729 
WGUS75 KTWC 272113
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST SAT JUL 27 2013

AZC019-021-272122-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-130727T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
213 PM MST SAT JUL 27 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST FOR EXTREME
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

DUE TO A LACK OF CONTINUED HEAVY RAIN THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE AT 215 PM.  HOWEVER WATCH FOR POSSIBLE RISES ON 
STREAMS ALONG THE LOWER SLOPES OF THE CATALINAS AS ANY RUNOFF WORKS 
ITS WAY DOWNSTREAM. 

LAT...LON 3247 11082 3253 11075 3248 11073 3242 11067
      3236 11065 3234 11071 3235 11078 3236 11089

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:10 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 27, 10:10 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST SAT JUL 27 2013

.SYNOPSIS...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL BEGIN
TODAY AND CONTINUE INTO EARLY NEXT WEEK. THE BULK OF THUNDERSTORMS
WILL BE EAST OF TUCSON WHERE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE. EXPECT INCREASING THUNDERSTORM COVERAGE
DURING THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...TOWERING CUMULUS DEVELOPING ACROSS SEVERAL MOUNTAIN
RANGES AT THIS TIME. MEANWHILE...CLEAR SKIES WERE NOTED ACROSS WRN
PIMA COUNTY. DEWPOINTS VALID 17Z WERE GENERALLY IN THE 60S F...AND
THESE TEMPS DOWN ABOUT 2-5 DEGS F VERSUS 24 HOURS AGO. SURFACE TEMPS
VALID 17Z WERE ALSO DOWN NEARLY 2-5 DEGS F VERSUS THIS TIME FRI.
27/12Z KTWC SOUNDING DEPICTED SIMILAR MOISTURE/INSTABILITY VALUES
VERSUS 24 HOURS.

TOTAL PRECIP WATER WAS 1.80 INCHES...LIFTED INDEX OF MINUS 7...AND
MODIFIED CAPE AROUND 1500 J/KG. ALTHOUGH THE MID-LEVEL STEERING FLOW
SPEEDS WERE SIMILAR AND THUS VERY LIGHT...THE DIRECTIONAL COMPONENT
WAS MORE WESTERLY VERSUS FRI. 27/12Z UPPER AIR PLOTS INDICATED 594
DM HIGH PRESSURE CENTERED OVER SE AZ WITH 586 DM LOW PRESSURE
CENTERED OFF THE SRN CALIFORNIA COAST VICINITY 34N/126W. VERY LIGHT
GENERALLY WLY/SWLY FLOW PREVAILED OVER SE AZ.

27/12Z UNIV OF AZ WRF-NAM FAVORS THE BEST CHANCE OF SHOWERS/TSTMS
TODAY AND INTO THIS EVENING TO OCCUR ACROSS GREENLEE/GRAHAM/COCHISE
COUNTIES EAST OF TUCSON. THE 27/12Z UNIV OF AZ WRF-GFS WAS SIMILAR
TO THE WRF-NAM...EXCEPT DEVELOPS MORE SHOWERS/TSTMS SW OF TUCSON
VERSUS THE WRF-NAM.

GIVEN THE AFOREMENTIONED DIAGNOSTICS AS WELL AS A MORE WESTERLY
MID-LEVEL STEERING FLOW...APPEARS THAT THE INHERITED OFFICIAL
FORECAST OF CHANCE-CATEGORY POPS EAST/SOUTH OF TUCSON...ISOLATED
SHOWERS/TSTMS TUCSON VICINITY...AND DRY CONDITIONS ACROSS WRN PIMA
COUNTY SHOULD EVENTUALLY BE REALITY THIS AFTERNOON AND THIS EVENING.
THE BULK OF PRECIP SHOULD END BY ABOUT MIDNIGHT. HOWEVER...THERE
WILL BE ENOUGH MOISTURE TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/
TSTMS LATE TONIGHT EAST OF TUCSON WITH CONTINUED DRY CONDITIONS
ACROSS WRN PIMA COUNTY.

HIGH TEMPS THIS AFTERNOON ARE FORECAST TO BE WITHIN A DEGREE-OR-TWO
OF NORMAL. PLEASE REFER TO THE PREVIOUS DISCUSSION SECTION BELOW FOR
ADDITIONAL DETAIL.

&&

.PREV DISCUSSION /300 AM MST SAT JUL 27 2013/...SUNDAY...LESS
THUNDERSTORM COVERAGE AS ATMOSPHERE CONTINUES TO SLOWLY DRY OUT.
BEST CHANCES WILL BE EAST OF TUCSON. HIGHS WILL BE SLIGHTLY WARMER
THAN TODAY.

MONDAY...WITH PRECIPITABLE WATER VALUES PROGGED TO BE LESS THAN ONE
INCH AREAWIDE RESULTING IN AFTERNOON SURFACE DEWPOINTS IN THE UPPER
40S TO LOWER 50S...OUTSIDE OF A FEW MOUNTAIN THUNDERSTORMS NEAR THE
AZ/NM BORDER...LITTLE THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE
AREA.

TUESDAY...THE CENTER OF THE UPPER HIGHS...WHICH WAS SOUTH OF THE
AREA SINCE FRIDAY...WILL MOVE INTO NEW MEXICO...THUS BRINGING A
SLIGHT INCREASE IN MOISTURE UNDER E-SE FLOW ALOFT. HOWEVER...ONLY
EXPECTING SLIGHT CHANCE OF STORMS OVER THE EASTERN MOUNTAINS.

WEDNESDAY...BASED ON 00Z GFS/ECMWF/CANADIAN 850-700 MB THICKNESS
VALUES...THIS WILL BE THE HOTTEST DAY IN THIS FORECAST CYCLE. HAVE
INCREASED HIGHS A COUPLE OF DEGREES. WITH MOISTURE INCREASING ACROSS
THE AREA UNDER E-SE FLOW ALOFT...WILL SEE AN UPTICK IN AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY FROM TUCSON EAST AND SOUTH.

THURSDAY...LOW GRADE MONSOON FORECAST WITH SLIGHTLY COOLER DAYTIME
HIGHS.

&&

.AVIATION...VALID THRU 28/12Z. FEW-SCT060 SCT-BKN120 SCT-BKN350 WITH
ISOLD-SCTD TSRA BTWN 27/18Z AND 28/05Z.  LCL MVFR CIGS AND VSBYS
WITH HEAVY RAIN AND WIND GUSTS TO 45 KTS NEAR STRONGEST STORMS.
SURFACE WIND VARIABLE AND GENERALLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIR MASS REMAINS OVER THE AREA TODAY BUT
THERE WILL BE A BIT OF DRYING LATE IN THE DAY.  THE RESULT WILL BE
ANOTHER DAY WITH SCATTERED WET THUNDERSTORMS AROUND THE AREA MAINLY
THE EASTERN TWO THIRDS OF SE AZ.  THE DRYING TREND WILL BECOME MORE
NOTICEABLE SUNDAY ONWARD WITH LOWER DEWPOINTS AND LESS OF A THREAT
OF THUNDERSTORMS SUNDAY...AND EVEN MORE SO MONDAY AND TUESDAY.
MOISTURE WILL BEGIN TO SLOWLY INCREASE AGAIN WEDNESDAY ONWARD.
LIGHT WINDS TODAY WILL GIVE WAY TO NORMAL DIURNAL WINDS MONDAY
ONWARD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
PREV DISCUSSION...JG
AVIATION/FIRE WEATHER...CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:03 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 27, 11:12 AM MSTFlash Flood WatchTWCGraham, Greenlee8 hr
Jul 27, 11:58 AM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 27, 12:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 27, 12:56 PM MSTSpecial Weather StatementTWCCochise49 min
Jul 27, 1:42 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 27, 3:43 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.